Late-stage coronavirus vaccine trials have been temporarily halted by developer AstraZeneca over suspicions that one trial participant developed a "serious side effect."
The pharma giant said that it would pause one of the most advanced late-stage trials for a coronavirus vaccine being run globally, which involves voluntaries in countries including the UK, Brazil and the US, according to La Libre.
The decision was taken after suspicions emerged that a participant in the UK trials had developed "an undesirable and serious side effect."
- Coronavirus: first vaccine batch to arrive in Belgium next spring
- AstraZeneca exempted from liability clause for coronavirus vaccine
- When do we get a vaccine? 5 plans, no answer
In a statement provided to health outlet Statnews, the multinational said that an independent committee would be tasked with reviewing the appearance of the adverse effect.
"This is a routine action which has to happen whenever there is a potentially unexplained illness in one of the trials," the company said.
AstraZeneca's trials are among the most advanced being led by pharma firms globally, and the company has already pre-sold millions of doses to the EU, out of which some 3 million are set to be for Belgium.
No indications or details have been released about the nature of the adverse effect in the UK patient.
Throughout the trials, the firm had already reported side effects like pain or fever, leading some experts to suggest that the side effect in question could be more serious than that.
AstraZeneca, along with rivals Pfizer and Moderna, had all announced they expected to have a coronavirus vaccine ready for public release by early 2021.
A first coronavirus vaccine which raised eyebrows among the scientific community for its expedite release to the public was announced by Russia at the start of August.
In Belgium, a successful bid by AstraZeneca to obtain an exemption from a product liability clause from the EU sparked criticism from scientists and industry experts, with some calling the company's move "shocking."
The Brussels Times